How to reverse a heroin overdose with Narcan, antidote sold in some Ohio pharmacies

And what you need to know about overdoses

CINCINNATI — You've got your fire extinguisher ready to spray when your kitchen catches fire, so why not have a drug on hand that can save a heroin addict's life?

That's the message first responders and drug experts have for Tri-State residents as the region's heroin epidemic continues to get worse.

It's been seven months since Ohio Gov. John Kasich signed a bill that made it legal for pharmacies to sell Naloxone, also known as Narcan, without a prescription. It's a drug, given as a nasal spray, that can reverse an opiate drug overdose by helping an addict breathe again. The antidote costs between $80 and $100 for an over-the-counter dose. 

"I think if should be in everybody's first aid kit. It's one of those things that can do no harm. If you use it on someone and they don't need it, you're not going to hurt them. If you see somebody who overdoses, you're prepared," said Libby Harrison, program manager at the Cincinnati Exchange Project.

Experts said they're seeing more addicts, in addition to family members and friends, who are stocking up on the nasal drug.

In Kentucky, where the drug is not sold over the counter, 1,288 people visited emergency rooms for heroin overdoses from January to June of last year, compared to 953 people for all of 2014, according to the Kentucky Injury Prevention and Research Center. 

"Instead of sitting there, waiting on the firefighters terrified, it's a, 'Why not?'" Harrison said.

You don't have to take a course or go to medical school to learn how to give someone a dose of Narcan. You can learn how to save a life in less than two minutes by watching the video below. 

Now that you've been schooled to save a life, we suspect you have more questions about overdoses. Here are some answers. 

What are the signs that someone has overdosed?
Lt. Douglas Barnett, Emergency Medical Services field supervisor at the Cincinnati Fire Department, said there are several indicators that a person has overdosed on opiate drugs. Their pupils might contract and get smaller. The person might look like he or she is nodding in and out consciousness and his or her body will be limp. The person might be awake, but unable to talk, he said.

"The face is very pale and clammy. The fingernails and limbs may turn blue or kind of a purplish blend. Breathing is very slow and kind of erratic, and they may not be breathing at all. You may also hear some choking sounds or a snoring or gurgling noise, which sometimes people refer to as 'the death rattle,'" he said.

Why do heroin users overdose?
Overdoses happen when a person takes more of a drug than their body can handle, Dr. Mike Kalfas said. Opiate drugs, like heroin, are brain depressants. That means they suppress` the part of brain that remembers to breathe when taken at a high enough level. The drug user's heart will slow down and eventually stop, too.

"If you don't start breathing again, you're going to die," Kaflas said.

How does Narcan reverse an overdose?

Narcan displaces the opiate drug from the part of the brain it's blocking, which makes the person breathe again, and it reboots their heart.

"You've got a key and a lock that's causing something to happen. This basically takes the key out of the lock," Kalfas said.

The amount of Narcan needed to reverse an overdose depends on how much heroin is in the drug user's system, experts said. A standard over-the-counter dose sold at pharmacies is two milligrams per two milliliters. 

While over-the-counter availability of Narcan is new, local paramedics have been administering the drug for years. In 2014, the Cincinnati Fire Department used 1,880 doses of the antidote, spokeswoman Catherine Ritter said. First responders have access to higher doses and can administer the drug in different ways, like through veins.

"The least effective way to get Narcan into your system is nasal spray," Kalfas said.

What if I give Narcan to someone who hasn't overdosed?
That's the fear many have about giving someone the antidote. Medical experts said Narcan will not hurt someone, even if the person hasn't overdosed.

"It doesn't have any side effects unless you have a known allergy to Narcan. There is a very small population (of people who do). For the most part, it's a harmless antidote to give to someone," Barnett said. 

Does Narcan work every time?
No. That's why experts said it's important to call 911 first. 

"You're depending on the circulation to get in there (to the brain). It's not always going to be effective, but you hope it is. You're going to give it because it's the best shot you've got," Kalfas said. "As with anything else, time is of the essence."

Even if Narcan reverses the overdose and the person starts breathing again, he or she might still need medical help. Medical experts said Narcan is just a quick fix. If the person isn't seen by a medical professional, he or she could overdose again. 

Print this article Back to Top